Back to Ask the Diabetes Team Ask the Diabetes Team

From Bogota, Colombia:

I have had type 1 diabetes since 1973, The results for my three last A1cs have been: 4.81 (May 2007), 6% (November 2006) and 5.37 (July 2006). For the last five years, I have had asymptomatic hypoglycemia, but my reactions always have been different on each one. During my last episode, I was very angry, nauseous and desperate to throw out something inside my body. My blood sugar level during this episode was 36 mg/dl [2.0 mmol/L]. According to the health care team, I was very strong and even I kicked a nurse who was trying to help me. I am very concerned regarding about this because, when I am healthy, I am a peaceful guy, very decent and all my acts are according with general rules of the society. Should I be concerned about my behavior during asymptomatic hypoglycemic episodes?. Is it possible that during the time, my brain will suffer severe consequences, including madness?


I believe what this means is that you are having a lower blood sugar by the time your body responds. Previously, you may have had palpitations, nervousness, sweating, anxiousness, and/or hunger, but now the sugars are dropping so low that you are having brain dysfunction as the result of very low blood sugars. This puts you at a very high risk for a severe reaction. These severe reactions can take the form of violent behavior, seizures, or even blackout (loss of consciousness). There is something you can do about this. In the short term, you will have to sacrifice some of the very tight control for higher glucose targets. Look especially at night where people have frequent lows before a severe reaction. Work closely with your medical team to prevent the lows. The medical literature has shown that intensive avoidance of low blood sugars can help to regain some of your ability to perceive low blood sugars. However, it will take a concerted effort to work on preventing the lows.


Original posting 3 Jul 2007
Posted to Hypoglycemia and Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.